Alert archive / Iowa / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Quad Cities, IA

January 23, 202121 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this winter storm watch at Jan 23, 2021, 3:44 PM CST for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Jan 25, 2021, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 3:44 PM CST (21:44 UTC)
In effect from
Jan 25, 2021, 6:00 AM CST
Expired
Jan 24, 2021, 2:43 PM CST
In force
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS43 KDVN 232144
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities Ia IL
Issued by National Weather Service La Crosse WI
344 PM CST Sat Jan 23 2021

...Winter Storm Possible Monday into Monday Night...

.A strong system may bring a band of heavy snow to the region
Monday into Monday night, possibly in excess of 6 inches for some
areas. A period of wintry mix is also possible, especially south
of Interstate 80. Strong northeast winds may also produce blowing
and drifting snow in open areas. Some uncertainty in track 
exists, so if you have travel plans on Monday and Monday, please 
continue to monitor future forecast updates. 

IAZ063>068-076>078-087>089-098-099-ILZ015-024>026-MOZ009-010-
240545-
/O.NEW.KDVN.WS.A.0001.210125T1200Z-210126T1200Z/
Iowa-Johnson-Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-
Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-
Mercer-Henderson-Warren-Scotland-Clark-
Including the cities of Marengo, Iowa City, Tipton, Clinton, 
Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello,
Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, 
Moline, Rock Island, Aledo, Oquawka, Monmouth, Memphis, 
and Kahoka
344 PM CST Sat Jan 23 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

* WHAT...Heavy snow and mixed precipitation possible. Total snow
  accumulations of 6 or more inches and ice accumulations of a 
  light glaze possible.

* WHERE...Portions of northeast Missouri, east central and 
  southeast Iowa and northwest and west central Illinois.

* WHEN...From Monday morning through late Monday night.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the Monday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

www.weather.gov/dvn
3 follow-up statements
712 
WWUS43 KDVN 240959
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
359 AM CST Sun Jan 24 2021

...Winter Storm Taking Shape for Monday through Early Tuesday...

.A powerful winter storm is organizing in the southwest United
States and threatening to bring heavy snow and a little ice to the
region Monday into Tuesday morning. Stay tuned for later
forecasts.

IAZ040>042-051>054-ILZ001-002-007-009-016>018-034-035-241800-
/O.EXB.KDVN.WS.A.0001.210125T1200Z-210126T1800Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam-Hancock-
McDonough-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, 
Mount Carroll, Sterling, Geneseo, Princeton, Hennepin, Carthage, 
and Macomb
359 AM CST Sun Jan 24 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY MORNING...

* WHAT...The heaviest snowband could contain amounts between 8 
  and 12 inches. The band currently appears to be setting up 
  roughly from Ottumwa to Iowa City to the Quad cities, but that 
  could change with later forecasts. Areas north of the band could
  see 3-6 inches with 2-6 inches and ice up to one-tenth inch 
  south of the heaviest snow band. Winds could gust as high as 35 
  mph.

* WHERE...Portions of east central and northeast Iowa and north 
  central, northwest and west central Illinois.

* WHEN...From Monday morning through Tuesday morning.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Later forecasts will refine snow and ice
  amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

IAZ063>068-076>078-087>089-098-099-ILZ015-024>026-MOZ009-010-
241800-
/O.EXT.KDVN.WS.A.0001.210125T1200Z-210126T1800Z/
Iowa-Johnson-Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-
Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-
Mercer-Henderson-Warren-Scotland-Clark-
Including the cities of Marengo, Iowa City, Tipton, Clinton, 
Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello,
Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, 
Moline, Rock Island, Aledo, Oquawka, Monmouth, Memphis, 
and Kahoka
359 AM CST Sun Jan 24 2021

...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY MORNING...

* WHAT...The heaviest snowband could contain amounts between 8 
  and 12 inches. The band currently appears to be setting up 
  roughly from Ottumwa to Iowa City to the Quad cities, but that 
  could change with later forecasts. Areas north of the band could
  see 3-6 inches with 2-6 inches and ice up to one-tenth inch 
  south of the heaviest snow band. Winds could gust as high as 35 
  mph.

* WHERE...Portions of northeast Missouri, east central and 
  southeast Iowa and northwest and west central Illinois.

* WHEN...From Monday morning through Tuesday morning.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

www.weather.gov/dvn
247 
WWUS43 KDVN 241656
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1056 AM CST Sun Jan 24 2021

...Winter Storm Taking Shape for Monday through Early Tuesday...

.A powerful winter storm is organizing in the southwest United
States and threatening to bring heavy snow and a little ice to
the region Monday into Tuesday morning. Stay tuned for later
forecasts.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250100-
/O.CON.KDVN.WS.A.0001.210125T1200Z-210126T1800Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
1056 AM CST Sun Jan 24 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY MORNING...

* WHAT...The heaviest snowband could contain amounts between 6 
  and 12 inches. The band currently appears to be setting up 
  roughly from Ottumwa to Iowa City to the Quad cities, but that 
  could change with later forecasts. Areas north of the band 
  could see 3-6 inches with 2-6 inches and ice up to one-tenth 
  inch south of the heaviest snow band. Winds could gust as high 
  as 35 mph.

* WHERE...Portions of east central and northeast Iowa and north 
  central, northwest and west central Illinois.

* WHEN...From Monday morning through Tuesday morning.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Later forecasts will refine snow and ice 
  amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

www.weather.gov/dvn
307 
WWUS43 KDVN 242043
WSWDVN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Quad Cities IA IL
243 PM CST Sun Jan 24 2021

...Winter Storm Developing Monday through Tuesday Morning...

.A powerful storm system will bring heavy snow, strong and gusty
winds, mixed freezing rain and snow, and considerable blowing and
drifting snow to the region through Tuesday morning. Snow and
freezing rain will develop toward daybreak in far southeast Iowa
and west central Illinois. Snow will slowly spread north through
the day, reaching Interstate 80 and the Cedar Rapids to Quad
Cities metro areas between 2 and 4 PM Monday afternoon. Farther
north, after a mainly dry afternoon, snow will arrive towards the
evening commute along Highway 20 in Iowa and Illinois. 

At this time, much of southeast Iowa and east central Iowa into
northwest Illinois is at risk for seeing 6 to 12 inches of heavy
wet snow, with considerable blowing and drifting snow Tuesday
night. Locations in the far north will see less snow, in the 3 to
6 inch range, and in the far south, a mix of snow, freezing rain
and rain will limit snow amounts to the 2 to 5 inch range. 

IAZ063-064-076>078-087>089-098-099-MOZ009-010-250445-
/O.UPG.KDVN.WS.A.0001.210125T1200Z-210126T1800Z/
/O.NEW.KDVN.WS.W.0002.210125T1200Z-210126T1800Z/
Iowa-Johnson-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Scotland-Clark-
Including the cities of Marengo, Iowa City, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Memphis, and Kahoka
243 PM CST Sun Jan 24 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM MONDAY TO NOON CST
TUESDAY...

* WHAT...Heavy mixed precipitation and heavy snow are expected. 
  Total snow accumulations of 5 to 12 inches and ice accumulations
  of a light glaze. Winds gusting as high as 35 mph.

* WHERE...Portions of east central and southeast Iowa and 
  northeast Missouri.

* WHEN...From 6 AM Monday to noon CST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the morning or evening 
  commute.

* ADDITIONAL DETAILS...Ice is mainly a threat south of Highway 34,
  while the heaviest snow amounts will fall north of Highway 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ042-051>054-065>068-ILZ001-002-007-009-015>018-024>026-250445-
/O.UPG.KDVN.WS.A.0001.210125T1200Z-210126T1800Z/
/O.NEW.KDVN.WS.W.0002.210125T1800Z-210126T1800Z/
Dubuque-Benton-Linn-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-
Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-Henry IL-
Bureau-Putnam-Mercer-Henderson-Warren-
Including the cities of Dubuque, Vinton, Cedar Rapids, Anamosa, 
Maquoketa, Tipton, Clinton, Muscatine, Davenport, Bettendorf, 
Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, 
Geneseo, Princeton, Hennepin, Aledo, Oquawka, and Monmouth
243 PM CST Sun Jan 24 2021

...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO NOON CST
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 10
  inches.

* WHERE...Portions of east central and northeast Iowa and north 
  central, northwest and west central Illinois.

* WHEN...From noon Monday to noon CST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the morning or evening 
  commute.

* ADDITIONAL DETAILS...The heaviest snow, with rates over 1 inch
  per hour, are expected during the Monday evening commute. The
  heaviest snow totals are generally expected in a wide axis along
  Interstate 80 in Iowa into Illinois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

ILZ034-035-250445-
/O.UPG.KDVN.WS.A.0001.210125T1200Z-210126T1800Z/
/O.NEW.KDVN.WW.Y.0005.210125T1200Z-210126T1800Z/
Hancock-McDonough-
Including the cities of Carthage and Macomb
243 PM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM MONDAY TO NOON CST
TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 4 inches and ice accumulations of up to one tenth of 
  an inch.

* WHERE...Hancock and McDonough Counties.

* WHEN...From 6 AM Monday to noon CST Tuesday.

* IMPACTS...Plan on slippery road conditions. Widespread blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Freezing rain is most likley early Monday
  and could impact the morning commute. Most of the snow
  accumulation will occur Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ040-041-250445-
/O.UPG.KDVN.WS.A.0001.210125T1200Z-210126T1800Z/
/O.NEW.KDVN.WW.Y.0005.210125T1800Z-210126T1800Z/
Buchanan-Delaware-
Including the cities of Independence and Manchester
243 PM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON MONDAY TO NOON CST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Buchanan and Delaware Counties.

* WHEN...From noon Monday to noon CST Tuesday.

* IMPACTS...Plan on slippery road conditions. Widespread blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Snow will likely fall heaviest during the
  evening commute Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$


ERVIN
www.weather.gov/dvn

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 11:58 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 23, 11:58 AM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1158 AM CST Sat Jan 23 2021

...18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 341 AM CST Sat Jan 23 2021

A quiet, but very cold night was unfolding across eastern Iowa,
northwest Illinois and northeast Missouri, and was brought to us by
high pressure, abundant clear skies and light to calm winds.
Temperatures as of 2 AM were mostly in the single digits CWA wide,
but some spots with more abundant, fresh snow cover found themselves
below zero. So far, the cold spot has been MXO, which has been
sitting around four below zero for the past few hours.

Not far away to the west, nighttime GOES-16 RGB was showing
increasing cloud cover over eastern Nebraska, far southwest Iowa and
northwest Missouri in response to increasing moisture and WAA across
the Plains. Overtime, this will work its way east, and will impact
our area through the short term period.

&&

.SHORT TERM...(Today through Sunday)
ISSUED AT 341 AM CST Sat Jan 23 2021

Key Messages:

1) Snow develops by late afternoon and continues through tonight, 1-
3 inches mainly north of HWY 30 expected.

2) Light snow/freezing drizzle chances persist through Sunday
morning, mainly dry for the remainder of the day with cloudy skies.

Other than gradually increasing clouds, most of the area will see a
quiet day on the weather front as the surface high slow exits the
area to the east. This high will take the cold air mass with it,
allowing for southerly flow aloft to advect slightly warmer
temperatures back into the area. Highs should range from near 20
along the Hwy 20 corridor, to low 30s along and south of Hwy 34.

Early this afternoon, our first shot at some precipitation should
begin to make its way into our northwest CWA as increasing low-level
winds begin moving into the area. GFS/NAM in good agreement of 30-40
kt LLJ in place over central Iowa by mid-afternoon, which puts much
of northeast Iowa/southern Minnesota in a good spot for some
increased lift/frontogenesis. Moisture with this initial surge of
winds will be more lacking in our area vs. areas to our northwest as
we are closer to the surface high, which should help keep the
heaviest snowfall well out of the area. For our CWA, expect a
dusting to a few tenths north of a Waterloo to Dubuque line.

More moisture and lift will arrive across the area later this
evening and tonight as southerly flow ahead of a developing surface
low in Kansas increases. Favorable temperatures and plenty of ice
from seeder clouds aloft will allow the bulk of precipitation to be
all snow for the night, but amounts will be limited thanks to a
relatively shallow and not fully saturated DGZ. However, decreasing
cloud ice late in the night could result in more of a threat of
freezing rain/drizzle, but confidence remains low on this being
widespread.

Snowfall totals will be highest north of the Hwy 30 corridor, where
1-3 inches is expected through 6 AM Sunday. Amounts will around 1
inch or less to the south. Due to the low expected totals, kept with
the theme of no winter weather advisory with this forecast package.

Expect a lull in widespread precipitation Sunday, as high pressure
across the Upper Mississippi Valley attempts to build into the area.
Despite the high, clouds will be plentiful as the low-levels remain
saturated. This will help keep temperatures through the day in the
upper 20s to low 30s, with the higher end of values favored over
southeast Iowa, west central Illinois and northeast Missouri.

.LONG TERM...(Sunday night through Friday)
ISSUED AT 341 AM CST Sat Jan 23 2021

Key Messages:
1) Increasing confidence on a strong winter storm impacting the
region Monday into Tuesday.
2) Active pattern to persist through the end of January.

Sunday night

Lingering weak warm advection should foster potential for
exceedingly light precipitation across areas near to south
of I-80. Forecast soundings suggest potential for loss of
in-cloud ice, and therefore could be freezing drizzle along
with some flurries or very light snow possibly. Will have to
keep an eye on any light glazing potential and impacts to
travel into the Monday AM commute.

Monday-Tuesday

Confidence is increasing on a strong winter storm impacting
the region with potential significant travel impacts due
to heavy snow and also a wintry mix possible south. Still
uncertainty in the exact track, location of the heaviest
precipitation and amounts, but if you are planning any travel
during this time your strongly encouraged to keep updated on
the forecast and perhaps even consider delaying or adjusting
travel plans.

Attention is focused on a shortwave ejecting from the Great Basin.
Strong upper level jet divergence will aid cyclogenesis in the
Southern Plains /Oklahoma/ lifting northeast into the Ohio Valley.
NAM appears to be an outlier in quickly deamplifying the
shortwave and discounted in favor of blend of GFS/ECMWF with
inputs from UKMET. General consensus of this deterministic blend
and GFS/ECMWF ensemble means favor a more northerly track of the
surface low, albeit still passing south of our area. A bit of a
slowing trend in the system has also been observed in the
guidance. Precipitation is likely to overspread much of the area
as Monday progresses from south to north, and lingers Tuesday
albeit weaker. Still some time for the finer details to get ironed
out, but strength of system and anomalously Gulf Moisture feed
per NAEFS 3-4 standard deviations on PWATs support the potential
for a moderate to heavy precipitation event, which would likely offer
significant travel impacts.

Timing

The precipitation is likely to overspread the area from south
to north on Monday aided by upper level diffluence and
WAA/Isentropic ascent within increasing Gulf moisture tap into
system. Peak would appear to be Monday afternoon/night before
slowly decreasing but lingering Tuesday in a slowly waning
deformation axis. Monday PM commute would appear to have greatest
impacts, but likely still an impact for the Tuesday AM commute as well.

Precipitation

The increasing WAA/isentropic ascent will likely drive an elevated
warm nose at or above 0C, which could lead to a wintry mix
potential into portions of the area mainly south of I-80 on Monday.
Otherwise, predominantly snow is favored of which could be heavy
at times given the strength of forcing and well above normal moisture.
It appears that several inches of snow are likely, with increasing
potential for a band of 6 inches or more of accumulation. Still
uncertainty though on placement of this band. The snow is likely to
be primarily a wetter/heavier type snow early in the event, but
by late Monday night and Tuesday a transition to a higher SLRs and a
fluffier snow is anticipated as cold advection increases. Some ice
accumulation is also possible south of I-80, and this appears to be
light at this time.

Winds

NAEFS continues to suggest an anomalously northeast jet component
developing with this system, as it tracks to our south. Thus,
have bumped up winds especially gusts by Monday night through
Tuesday with guidance indicating some potential for 25-30+ mph
gusts from E/NE. This could lead to some blowing/drifting potential
by Monday night through Tuesday with a transition to a fluffier snow.

Midweek and beyond

While a fair amount of uncertainty exists with the next system,
there is seemingly a general consensus signal for a weaker
shortwave around the Wednesday timeframe. NBM PoPs appeared too low
as seemingly it has struggled with lighter qpf events of late, and
thus have collaborated with neighbors to bump up into chance PoPs
for mainly snow. Main message with this system is much lower impact
potential with it.

The active southwest flow pattern looks to linger into next weekend,
and would offer some potential for another system heading deeper into
next weekend. Temperatures also look to rebound, with the extent of
any warmup predicated on extent of snow cover.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1147 AM CST Sat Jan 23 2021

VFR conditions this afternoon until a lead band of light snow
moves into the DBQ area after 3 PM. Will keep it just north of CID
for now. Then more widespread mainly light snow will overspread
the area from the west from mid to late evening and tried to time
this occurrence with FM groups. The VSBY may dip to IFR levels at
times especially along and north of I80 with the CID and DBQ
sites most at risk, CIGS dropping to MVFR. As the light snow
moves east late tonight and sunday morning, some signs there will
be a period of light freezing rain or mainly freezing drizzle
through at least mid Sunday morning. It appears areas along and
south of I80 more favored for this phenomena at this time, but all
sites may be at risk as the snow ends. The southeast winds will
become lighter and more variable Sunday morning, and along with
possible sub-1000 ft CIGs, there may be at least MVFR fog Sunday
morning.  ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...McClure
AVIATION...12
Hazardous weather outlook, Jan 23, 4:28 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
428 AM CST Sat Jan 23 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
428 AM CST Sat Jan 23 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A storm system will bring light to moderate snowfall to the region
late this afternoon through tonight. Snowfall totals of 1 to 3
inches are possible along and north of Highway 30, with an inch or
less to the south. A wintry mix is also possible south of Interstate
80 late tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

There is increasing potential for a winter storm to impact the region
Monday through Tuesday. Snow accumulations of at least several inches
are becoming increasingly likely for some areas, with a wintry
mix also possible south of Interstate 80. Gusty northeast winds
could also lead to some blowing and drifting snow in open areas
Monday night and Tuesday. Those with travel plans throughout the
region early next week are urged to monitor later forecasts.

Another chance of light snow is expected for late Tuesday night and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports of an inch or more tonight and Sunday morning would
be greatly appreciated.

Nearby

Winter Storm Watches in Iowa, 2021Winter Storm Watches in Illinois, 2021Winter Storm Watches in Missouri, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.